Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 201, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Nov 20, 2004, 7:55 PM CST for Colorado County, Wharton County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 20, 2004, 7:55 PM CST (01:55 UTC)
- Expired
- Nov 20, 2004, 9:00 PM CST
- In force
- 65 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Colorado County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 121 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 1.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2240 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KHGX 210155
SVRHGX
TXC089-481-210300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
754 PM CST SAT NOV 20 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WHARTON COUNTY IN SOUTHEAST TEXAS
COLORADO COUNTY IN SOUTHEAST TEXAS
* UNTIL 900 PM CST
* AT 752 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. THIS STORM
WAS LOCATED 10 MILES WEST OF NADA...MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
NADA...
GARWOOD...
EGYPT...
HUNGERFORD...
STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. TAKE COVER NOW
TORRENTIAL RAIN WILL ACCOMPANY THIS STORM THAT MAY CAUSE LOCALIZED
FLOODING IN LOWER LYING AREAS.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 2947 9669 2925 9666 2937 9598 2946 9607
2954 9606 2963 9618
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 20, 2:10 PM CST, 5 hours 45 minutes earlier.
Area forecast discussion, Nov 20, 2:10 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 210 PM CST SAT NOV 20 2004 DISCUSSION... AT 18Z...A SURFACE BOUNDARY WAS STILL LOCATED ALONG A LCH TO GLS TO PSX TO LRD LINE. THERE IS A SECOND BOUNDARY ABOUT 20 MILES NORTH OF I-10 IN WHICH THERE IS A MOISTURE DISCONTINUITY. MOST OF THE PRECIPITATION HAS FOCUSED ALONG THE MOISTURE DISCONTINUITY. ONLY SCATTERED ACTIVITY IS OCCURRING SOUTH OF THE MOISTURE BOUNDARY. PREFER THE GFS SOLUTION OF MOVING THE SFC CONVERGENCE SLOWLY NORTH OVERNIGHT BEFORE THE BOUNDARY PULLS UP STATIONARY OVER NORTH TEXAS. THE GFS DEVELOPS A SWATH OF PRECIP ALONG THE BNDRY OVERNIGHT. THE FLOW ALOFT REMAINS OUT OF THE SOUTHWEST SO A SERIES OF UPPER LEVEL DISTURBANCES ARE PROBABLE...YET NONE ARE CLEARLY DISCERNABLE ON SATELLITE OR IN MODEL SOLUTIONS. WILL LOWER POPS TONIGHT FOR AT LEAST THE SOUTHERN HALF OF THE REGION...KEEPING POPS SCATTERED. ON SUNDAY...THE BOUNDARY WILL BE NORTH OF OR OVER AT LEAST THE NORTHERN HALF OF THE REGION...SO AM FAVORING SCT ACTIVITY DUE TO THE LACK OF A BOUNDARY. THE GFS IS STRONGER WITH BOTH THE DYNAMICS AND MOISTURE FIELDS AND WILL COMPROMISE BETWEEN THE ETA AND GFS. POP FCST IS CHALLENGING AND CONFIDENCE IS LOW. TEMPS TONIGHT WILL BE STEADY OR SLOWLY RISING AS THE BOUNDARY OVER THE GULF PUSHES NORTH. MOISTURE GETS PULLED WESTWARD TOWARD THE DEEPENING TROUGH OVER WESTERN AZ. SO FEEL RAIN CHANCES ARE OVERDONE FOR MONDAY AS WELL. WILL TRIM POPS BACK TO CHANCE. UPPER TROUGH AND SURFACE FRONT CROSS THE AREA ON TUESDAY AFERNOON. 250 MB WINDS ARE STRONGLY DIVERGENT. PWS POOL TO AROUND 1.8 INCHES SO IT SEEMS ANOTHER ROUND OF STORMS IS LIKELY TUES. THE 500 MB TROUGH IS NEGATIVLY TILTED...SO WOULD NOT BE SURPRISED IF A ROUND OF SEVERE STORMS CROSSED THE AREA. COOLER AIR WILL FOLLOW IN THE WAKE OF THE FRONT. IN FACT...THE 12Z RUN OF THE GFS IS ADVERTISING LOW TEMPS ON TURKEY DAY IN THE 30S. HAVE TRENDED TEMPS COOLER FOR THU MORNING. AS OF NOON...COLLEGE STATION RECEIVED 0.70 INCHES OF RAIN. THIS MAKES IT THE 9TH WETTEST YEAR IN RECORDED HISTORY. WITH MORE RAIN ON THE WAY...THE ANNUAL TOTAL SHOULD CONTINUE TO CLIMB. 43 && .MARINE... GRADIENT SHOULD BEGIN TO TIGHTEN OVER THE NEXT COUPLE OF DAYS AS SURFACE SYSTEM DEVELOPS IN THE SOUTHWESTERN U.S. SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NEXT FEW DAYS WILL CREATE LOCALLY ROUGH SEAS. WILL INTRODUCE A CAUTION OVER THE GULF WATERS AS THE GRADIENT WINDS SHOULD BEGIN TO INCREASE OVER THE NEXT 24 HOURS OR SO. 46 && .AVIATION... PRECIPITATION AND CEILINGS PLAYING HAVOC WITH THE TAFS TODAY. LOOKS LIKE THERE WILL BE A BREAK IN THE PRECIPITATION FOR ALL AREAS WITH THE EXCEPTION OF COLLEGE STATION THIS AFTERNOON...BUT WE SHOULD SEE MORE PRECIPITATION...PERHAPS THUNDER LATER TONIGHT AND INTO THE EARLY MORNING HOURS. 46 && .HGX WATCHES/WARNINGS/ADVISORIES...SCEC GULF WATERS. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 66 74 66 76 66 / 60 60 60 50 50 HOUSTON (IAH) 68 76 67 77 67 / 50 50 40 30 30 GALVESTON (GLS) 72 78 72 78 71 / 40 50 20 20 20 &&
Hazardous weather outlook, Nov 20, 4:35 AM CST, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 435 AM CST SAT NOV 20 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-211200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 435 AM CST SAT NOV 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. ...HEAVY RAINFALL AND SOME SEVERE THUNDERSTORMS POSSIBLE THIS WEEKEND AND ON INTO MONDAY AND TUESDAY ACROSS SOUTHEAST TEXAS... .DAY ONE...TODAY AND TONIGHT A WARM FRONT PUSHING NORTH ACROSS SOUTHEAST TEXAS ALONG WITH PASSING UPPER LEVEL DISTURBANCES WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAIN IS POSSIBLE. WITH THE ALREADY SATURATED GROUNDS...SOME FLOODING MAY BE POSSIBLE. ALSO...SOME OF THE STORMS MAY BECOME SEVERE. A LONG DURATION FLOOD WATCH MAY BE ISSUED LATER TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THROUGH TUESDAY...WIDESPREAD RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES WITH ISOLATED TOTALS APPROACHING 5 INCHES WILL BE POSSIBLE. WITH THE GROUND ACROSS MUCH OF SOUTHEAST TEXAS NEARLY SATURATED...A FLOOD THREAT MAY DEVELOP. SEVERE THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTHEAST TEXAS AND THE ADJACENT COASTAL WATERS SUNDAY ON INTO MONDAY AND TUESDAY. THE MAIN THREAT WILL PROBABLY BE STRONG DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 12:06 AM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 12:57 AM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 21, 3:03 AM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 4:05 AM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 21, 6:15 AM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 6:27 AM CST | Flash Flood Warning | HGX | Colorado | 3 hr |
| Nov 21, 7:00 AM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 21, 9:15 AM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 9:30 AM CST | Flash Flood Warning | HGX | Colorado | 3 hr |
| Nov 21, 10:00 AM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 21, 12:01 PM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 1:00 PM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 21, 3:00 PM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 5:58 PM CST | Flash Flood Warning | HGX | Colorado | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.